Alert archive / Missouri / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 85, NWS Springfield, MO

April 18, 2009Hickory County, Missouri

NWS Springfield, MO issued this severe thunderstorm warning at Apr 18, 2009, 6:03 PM CDT for Hickory County, Missouri. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 18, 2009, 6:03 PM CDT (23:03 UTC)
Expired
Apr 18, 2009, 6:32 PM CDT
In force
29 min
Issued by
NWS Springfield, MO
Area
Storm-based polygon

County Hickory County, MO

The radar

The Springfield radar (KSGF), 78 km from the middle of the area, began a volume at 23:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 18, 4:23 PM CDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 11.1 hours before the alert went out and 123 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2009-04-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 20 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2009-04-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 195 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
20 J/kg
Mixed-layer CIN
-158 J/kg
Mixed-layer LCL
1091 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
195 m²/s²
0-3 km storm-relative helicity
189 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KSGF 182303
SVRSGF
MOC085-190000-
/O.NEW.KSGF.SV.W.0085.090418T2303Z-090419T0000Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
603 PM CDT SAT APR 18 2009

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  HICKORY COUNTY IN CENTRAL MISSOURI...

* UNTIL 700 PM CDT.

* AT 601 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM NEAR ELKTON...OR 8 MILES SOUTHWEST OF
  HERMITAGE...MOVING NORTHEAST AT 10 MPH. THIS STORM IS CAPABLE OF
  PRODUCING NICKEL SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60
  MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  WHEATLAND BY 625 PM CDT.
  HERMITAGE BY 640 PM CDT.

THE TOWNS OF PITTSBURG...NEMO...PRESTON AND CROSS TIMBERS ARE ALSO IN
THE PATH OF THIS SEVERE THUNDERSTORM. THIS ALSO INCLUDES POMME DE 
TERRE LAKE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS POSE A VARIETY OF HAZARDS TO THOSE OUTDOORS...
INCLUDING LARGE HAIL...DAMAGING WINDS THAT CAN CREATE DANGEROUS
FLYING PROJECTILES AND DEBRIS...AS WELL AS DEADLY CLOUD TO GROUND
LIGHTNING. IF YOU ARE IN THE PATH OF THIS STORM...MOVE INDOORS TO A
STURDY SHELTER IMMEDIATELY.

&&

LAT...LON 3806 9307 3799 9307 3780 9331 3780 9340
      3781 9340 3781 9352 3783 9355 3807 9332
      3806 9310
TIME...MOT...LOC 2302Z 227DEG 10KT 3786 9341

$$

SCHAUMANN
2 follow-up statements
000 
WWUS53 KSGF 182313
SVSSGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
613 PM CDT SAT APR 18 2009

MOC085-190000-
/O.CON.KSGF.SV.W.0085.000000T0000Z-090419T0000Z/
HICKORY MO-
613 PM CDT SAT APR 18 2009

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM CDT
FOR HICKORY COUNTY...

AT 610 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM NEAR ELKTON...OR 6 MILES SOUTHWEST OF
HERMITAGE...MOVING NORTHEAST AT 10 MPH. THIS STORM IS CAPABLE OF 
PRODUCING PENNY SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. 
ANOTHER STRONG TO SEVERE THUNDERSTORM WAS LOCATED NEAR CROSS TIMBERS.

THE SEVERE THUNDERSTORMS WILL BE NEAR...
  HERMITAGE BY 640 PM CDT.

THE TOWNS OF PITTSBURG...NEMO...PRESTON AND CROSS TIMBERS ARE IN THE 
PATH OF THIS SEVERE THUNDERSTORM. THIS ALSO INCLUDES POMME DE TERRE 
LAKE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS POSE A VARIETY OF HAZARDS TO THOSE OUTDOORS...
INCLUDING LARGE HAIL...DAMAGING WINDS THAT CAN CREATE DANGEROUS
FLYING PROJECTILES AND DEBRIS...AS WELL AS DEADLY CLOUD TO GROUND
LIGHTNING. IF YOU ARE IN THE PATH OF THIS STORM...MOVE INDOORS TO A
STURDY SHELTER IMMEDIATELY.

&&

LAT...LON 3780 9331 3785 9348 3807 9328 3806 9310
      3806 9307 3799 9307
TIME...MOT...LOC 2311Z 227DEG 10KT 3788 9339

$$

SCHAUMANN
000 
WWUS53 KSGF 182332
SVSSGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
632 PM CDT SAT APR 18 2009

MOC085-182340-
/O.CAN.KSGF.SV.W.0085.000000T0000Z-090419T0000Z/
HICKORY MO-
632 PM CDT SAT APR 18 2009

...THE SEVERE THUNDERSTORM WARNING FOR HICKORY COUNTY IS CANCELLED...

NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE SEVERE
THUNDERSTORM THAT PROMPTED THE WARNING HAD WEAKENED AND WAS NO LONGER
SEVERE...THUS THE WARNING HAS BEEN CANCELLED.

HOWEVER...WIND GUSTS TO 40 MPH...TORRENTIAL RAINFALL AND OCCASIONAL 
LIGHTNING STRIKES WILL CONTINUE TO BE POSSIBLE AROUND THE 
HERMITAGE...PRESTON AND CROSS TIMBERS AREA THROUGH 7 PM.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL MIDNIGHT CDT
SUNDAY MORNING FOR SOUTHEAST KANSAS AND SOUTHWESTERN MISSOURI.

LAT...LON 3780 9331 3785 9348 3807 9328 3806 9310
      3806 9307 3799 9307
TIME...MOT...LOC 2330Z 227DEG 10KT 3792 9334

$$

SCHAUMANN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 18, 5:55 PM CDT, 8 minutes earlier.

Area forecast discussion, Apr 18, 5:55 PM CDT, 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
555 PM CDT SAT APR 18 2009

...UPDATE TO AVIATION...

.DISCUSSION...

FORECAST CHALLENGES DEAL WITH PRECIP CHANCES THROUGH SUNDAY.

CURRENTLY...HAD AN OUTFLOW BOUNDARY FROM THIS MORNINGS CONVECTION
OVER EASTERN KANSAS HAS MOVED EAST OVER SOUTH CENTRAL MISSOURI
EARLY THIS AFTERNOON AND HAS STALLED OVER GREEN COUNTY. BOUNDARY
CURRENTLY EXTENDS FROM ROUGHLY BUFFALO...TO SPRINGFIELD TO
CASSVILLE. MOISTURE FROM NORTHERN ARKANSAS HAS BEEN RIDING NORTH
AND SHOWERS/THUNDERSTORMS HAVE BEEN DEVELOPING ALONG THIS BOUNDARY
OVER THE PAST COUPLE HOURS. OTHERWISE...CWA REMAINS MOSTLY DRY
EARLY THIS AFTERNOON. CONVECTIVE COMPLEX OVER EASTERN TEXAS HAS DONE A
SIGNIFICANT JOB THIS MORNING IN KEEPING MOST OF ENERGY/MOISTURE
BLOCKED FROM MAKING ITS WAY INTO THE CWA. FARTHER WEST...LARGE
UPPER LOW REMAINS NEARLY STATIONARY OVER WESTERN KANSAS/EASTERN
COLORADO. MOSAIC RADAR BEGINNING TO SHOW CONVECTION DEVELOPING
OVER NORTH CENTRAL OKLAHOMA AND SOUTH CENTRAL KANSAS. THIS
CONVECTION IS THE AREA OF CONCERN FOR LATER ON THIS EVENING.

FOR THIS EVENING...UPPER LOW SLOWLY TRACKS NEAR THE CENTRAL
KANSAS/OKLAHOMA. COMPLEX WILL REMAIN OVER EASTERN TEXAS AND
SOUTHWEST ARKANSAS THIS EVENING...SO WIDESPREAD HEAVY
RAINFALL IS NOT EXPECTED. THERE SHOULD BE SUFFICIENT INSTABILITY
OVER EASTERN KANSAS THIS EVENING AS WRF IS SHOWING CAPES AROUND 700/900
J/KG. EXPECT THE MORE SEVERE THUNDERSTORMS TO FORM OVER EASTERN
KANSAS EARLY THIS EVENING AND THEN FORM INTO A WEAKENING SQUALL
LINE INTO OUR WESTERN ZONES. WILL NEED TO WATCH THE MOISTURE
MOVING IN FROM ARKANSAS AS WELL...THOUGH INSTABILITY WILL BE A
LITTLE LESS WITH THE CLOUD COVERAGE. CONTINUED MAIN THREAT AS
QUARTER SIZED HAIL FOR OUR WESTERN ZONES THIS EVENING IN THE
AFTERNOON HWO.

BY SUNDAY MORNING...UPPER LOW IS FORECAST TO OPEN OVER NORTHERN
ARKANSAS/SOUTHERN MISSOURI AND STARTING TO ACCELERATE EASTWARD.
SHOULD SEE OUR BEST CHANCES FOR RAIN SUNDAY MORNING INTO THE
AFTERNOON AS WE REMAIN IN THE WRAP AROUND MOISTURE THROUGH EARLY
SUNDAY AFTERNOON.

DO SHOW SOME COLDER TEMPERATURES AS 850MB TEMPS FALL TO +3C
MONDAY MORNING...THEN -2C TUESDAY MORNING. WOULD EQUATE TO LOWS IN
THE MID 30S AND HIGHS IN THE UPPER 50S/LOW 60S MONDAY AND TUESDAY.
GFS SHOWS A SMALL CLIPPER SYSTEM TUESDAY MORNING AROUND THE BACK
SIDE OF THE LOW THAT COULD GIVE US SOME LIGHT PRECIPITATION IN OUR
EASTERN COUNTIES. FOR NOW THOUGH...KEPT THE FORECAST DRY. BY
WEDNESDAY...UPPER LOW FINALLY MOVES FAR ENOUGH EAST FOR WEST TO
SOUTHWEST WINDS TO RETURN AND A WARMUP TO COMMENCE.

CLAYCOMB

&&

.AVIATION...

FOR THE 00Z TAFS...SCATTERED THUNDERSTORMS WILL CONTINUE TO AFFECT
WESTERN MISSOURI AND POSSIBLY THE JLN/SGF TERMINAL LOCATIONS
DURING THE EVENING HOURS WHICH WILL DROP CEILINGS INTO THE MVFR
CATEGORY AND VISIBILITIES IN IFR CONDITIONS WITHIN THE STRONGEST
STORMS. HAVE MAINLY GONE WITH VICINITY WORDING IN TAFS FOR NOW AT
SGF BUT PUT IN A TEMPO GROUP FOR JLN. SHOWERS OFF TO THE WEST
CLOSER TO THE UPPER LOW WILL BEGIN TO MOVE IN AFTER MIDNIGHT AND
WILL AFFECT BOTH LOCATIONS LATE TONIGHT. AS UPPER LOW MOVES INTO
THE AREA WILL SEE CEILINGS DROP INTO THE IFR CATEGORY LATE TONIGHT
THROUGH SUNDAY MORNING.

LINDENBERG

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&
Hazardous weather outlook, Apr 18, 5:04 PM CDT, 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
504 PM CDT SAT APR 18 2009

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-192215-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
504 PM CDT SAT APR 18 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...TONIGHT.

STRONG TO SEVERE THUNDERSTORMS WILL CONTINUE OVER WESTERN
PORTIONS
OF MISSOURI THROUGH THE EVENING HOURS. HAIL TO THE SIZE OF GOLF
BALLS...WIND GUSTS UP TO 60 MPH AND DEADLY LIGHTNING WILL ALL BE
POSSIBLE WITH THESE STORMS. THE STRONGEST STORMS WILL REMAIN WEST
OF HIGHWAY 65 THIS EVENING.

IN ADDITION TO THE STRONG STORMS...INTENSE RAINFALL RATES WILL
LEAD TO LOCALIZED FLASH FLOODING...ESPECIALLY IN AREAS WHERE
TRAINING THUNDERSTORMS OCCUR.

A MORE STRONGER LINE OF THUNDERSTORMS...CURRENTLY OVER CENTRAL
KANSAS WILL APPROACH EXTREME SOUTHEAST KANSAS BY LATE EVENING FOR
ANOTHER ROUND OF STRONG TO SEVERE THUNDERSTORMS. AGAIN...HAIL TO
THE SIZE OF QUARTERS AND THUNDERSTORM WIND GUSTS TO 60 MPH WILL
BE ASSOCIATED WITH THESE THUNDERSTORMS AS THEY MOVE INTO
SOUTHEAST KANSAS AND WESTERN MISSOURI.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

  NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED WEST OF HIGHWAY 65 DURING THE
EVENING HOURS.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

LINDENBERG

In the hours before

Local storm report, Apr 18, 4:00 PM CDT, 2 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
400 PM CDT SAT APR 18 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0348 PM     HAIL             NOEL                    36.55N 94.48W
04/18/2009  E1.50 INCH       MCDONALD           MO   EMERGENCY MNGR

            HAIL 1 TO 1.5 INCHES IN DIAMETER.

&&

BARJENBRUCH
Local storm report, Apr 18, 4:08 PM CDT, 1 hour 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
408 PM CDT SAT APR 18 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0401 PM     HAIL             ANDERSON                36.65N 94.44W
04/18/2009  E0.88 INCH       MCDONALD           MO   EMERGENCY MNGR

            DIME SIZE HAIL REPORTED IN DOWNTOWN ANDERSON.

&&

BARJENBRUCH
Local storm report, Apr 18, 4:21 PM CDT, 1 hour 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
421 PM CDT SAT APR 18 2009

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0415 PM     TSTM WND DMG     ANDERSON                36.65N  94.44W
04/18/2009                   MCDONALD           MO   EMERGENCY MNGR

            SEVERAL BUILDINGS BLOWN DOWN IN ANDERSON. INTERSECTION
            OF 76 AND 59.

&&

CLAYCOMB
Local storm report, Apr 18, 4:46 PM CDT, 1 hour 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
446 PM CDT SAT APR 18 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0440 PM     HAIL             NEOSHO                  36.87N 94.37W
04/18/2009  E0.88 INCH       NEWTON             MO   PUBLIC

            LOCATED AT HIGHWAYS 59 AND 60.

&&

LINDENBERG
Local storm report, Apr 18, 5:10 PM CDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
510 PM CDT SAT APR 18 2009

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0508 PM     FLASH FLOOD      CARTHAGE                37.18N  94.31W
04/18/2009                   JASPER             MO   LAW ENFORCEMENT

            WATER RESCUE AT RYATTA AND CHAPEL. 2000 BLOCK OF FOREST
            AVENUE FLOODED

&&

CLAYCOMB

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 18, 3:37 PM CDTSevere Thunderstorm WarningSGFMcDonald53 min
Apr 18, 4:10 PM CDTSevere Thunderstorm WarningSGFNewton41 min
Apr 18, 4:28 PM CDTFlash Flood WarningSGFJasper, Newton6 hr
Apr 18, 5:39 PM CDTSevere Thunderstorm WarningSGFDade66 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.